New Mexico, 2010

High Wind in New Mexico, April 28 to 29, 2010

April 28 to 29, 2010 · NWS ABQ · 6 events in 6 counties and zones

A slow-moving, deep trough of low pressure moved inland on the 28th and was over Arizona on the 29th. High winds developed ahead of this system, impacted large areas of northern and central New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow-moving, deep trough of low pressure moved inland on the 28th and was over Arizona on the 29th. High winds developed ahead of this system, impacted large areas of northern and central New Mexico. Hardest hit was the South Central Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 28, 11:01 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 28, 11:01 AM MST, 2 hours 9 minutes before
.A PACIFIC STORM MOVING ONTO THE WEST COAST WILL APPROACH NEW MEXICO
THURSDAY. A STRONG SURFACE COLD FRONT WILL ALSO SWEEP ACROSS THE
STATE THURSDAY INTO THURSDAY NIGHT. STRONG AND GUSTY SOUTHWEST WINDS
WILL DEVELOP AHEAD OF THESE FEATURES THIS AFTERNOON AND EARLY
EVENING...ONLY DIMINISH SLIGHTLY TONIGHT...THEN INCREASE SHARPLY
ON THURSDAY. THE HIGHEST WIND SPEEDS...MOST DANGEROUS AND
POTENTIALLY DAMAGING WIND GUSTS WILL LIKELY OCCUR THURSDAY OVER
THE SOUTHERN HIGH TERRAIN AND EASTERN PLAINS. WINDS WILL GRADUALLY
DIMINISH AROUND DARK THURSDAY EVENING.

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
250 AM MDT SUN APR 25 2010

.DISCUSSION...

DPORTER

&&

.AVIATION...

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 43

&&

.FIRE WEATHER...

43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  70  38  69  37 /   0   0   0   0
DULCE...........................  62  29  64  28 /   0   5   0   0
CUBA............................  64  29  65  28 /   0   0   0   0
GALLUP..........................  67  28  69  26 /   0   0   0   0
EL MORRO........................  65  31  66  31 /   0   0   0   0
GRANTS..........................  68  29  70  29 /   0   0   0   0
QUEMADO.........................  66  30  68  31 /   0   0   0   0
GLENWOOD........................  76  37  79  41 /   0   0   0   0
CHAMA...........................  58  25  58  25 /   5  10   5   0
LOS ALAMOS......................  63  30  63  33 /   0   0   0   0
PECOS...........................  63  30  62  31 /   0   0   0   5
CERRO/QUESTA....................  60  25  59  25 /   5  10   5   5
RED RIVER.......................  52  26  49  22 /   5  10  10   5
ANGEL FIRE......................  55  23  54  20 /   5  10   5   5
TAOS............................  63  28  63  28 /   0   5   5   5
ESPANOLA........................  72  36  71  37 /   0   0   0   5
SANTA FE........................  64  32  66  33 /   0   0   0   0
SANTA FE AIRPORT................  67  36  69  36 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  71  43  72  42 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  72  45  73  45 /   0   0   0   0
ALBUQUERQUE VALLEY..............  73  39  74  39 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  72  41  73  42 /   0   0   0   0
LOS LUNAS.......................  74  41  75  42 /   0   0   0   0
RIO RANCHO......................  72  42  74  43 /   0   0   0   0
SOCORRO.........................  77  41  77  42 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  65  37  64  32 /   0   0   0   0
MORIARTY/ESTANCIA...............  68  35  66  33 /   0   0   0   0
CLINES CORNERS..................  67  34  63  32 /   0   0   0   0
GRAN QUIVIRA....................  70  41  69  38 /   0   0   0   0
CARRIZOZO.......................  74  41  71  38 /   0   0   0   0
RUIDOSO.........................  66  37  63  31 /   0   0   0   0
CAPULIN.........................  63  29  51  32 /   5  20  20  10
RATON...........................  66  34  57  30 /   5  20  20  10
LAS VEGAS.......................  65  32  58  30 /   0   0   5   5
CLAYTON.........................  70  35  53  35 /   5  20  10   5
ROY.............................  69  38  52  39 /   5  10  10   5
CONCHAS.........................  76  40  61  39 /   0   5  10   5
SANTA ROSA......................  75  41  62  41 /   0   0   5   5
TUCUMCARI.......................  75  40  61  38 /   0   5  10   5
CLOVIS..........................  74  41  61  40 /   0   5   5   5
PORTALES........................  75  40  62  38 /   0   5   5   5
FORT SUMNER.....................  77  42  64  41 /   0   0   5   5
ROSWELL.........................  79  46  73  45 /   0   5   5   5
PICACHO.........................  75  44  70  44 /   0   0   0   5
ELK.............................  69  40  69  40 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46/43
Hazardous weather outlook, Apr 28, 5:00 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED APR 28 2010

NMZ501>540-291200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT WED APR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST TO WEST WINDS WILL STRENGTHEN DRAMATICALLY TODAY...
REACHING SUSTAINED SPEEDS OF 30 TO AS MUCH AS 50 MPH WITH SOME GUSTS
BETWEEN 60 AND 70 MPH. AREAS OF BLOWING DUST WILL BE KICKED UP AS
WELL BY THE STRONG WINDS...REDUCING VISIBILITY SHARPLY AT TIMES.
WHILE STRONG WINDS WILL AFFECT ALL OF NORTH AND CENTRAL NEW
MEXICO...THE HIGHEST WIND SPEEDS WILL MOST LIKELY IMPACT AREAS NEAR
AND WEST OF ROUGHLY A CLAYTON TO PICACHO LINE AND FROM THE VICINITY
OF THE CONTINENTAL DIVIDE WESTWARD TO THE ARIZONA LINE.

IN ADDITION THE STRONG WINDS AND LOW AFTERNOON HUMIDITIES MAKE
CRITICAL FIRE WEATHER CONDITIONS LIKELY FOR MUCH OF NORTH AND
CENTRAL NEW MEXICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTHWEST THROUGH NORTHWEST WINDS WILL CONTINUE THURSDAY.
SUSTAINED SPEEDS WILL LIKELY REACH 30 TO 50 MPH WITH GUSTS POSSIBLY
AS HIGH AS 65 TO 75 MPH DURING THIS PERIOD...ESPECIALLY SOUTHEAST OF
A LINE FROM CHAMA TO FENCE LAKE. AGAIN...AREAS OF BLOWING DUST WILL
BE KICKED UP AS WELL BY WINDS THIS STRONG.

AGAIN THURSDAY THE STRONG WINDS AND LOW AFTERNOON HUMIDITIES MAKE
CRITICAL FIRE WEATHER CONDITIONS FAIRLY LIKELY FOR MUCH OF CENTRAL
AND EASTERN NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

6 high wind. Local standard time, as filed.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
April 28, 1:10 PM MST to 2:10 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS

High Wind, West Central Plateau

When
April 28, 1:42 PM MST
Where
West Central Plateau forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High Wind, Central Highlands

When
April 28, 1:53 PM MST to 2:53 PM MST
Where
Central Highlands forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

High Wind, Northeast Highlands

When
April 28, 1:53 PM MST to 2:53 PM MST
Where
Northeast Highlands forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

High Wind, South Central Mountains

When
April 28, 9:00 PM MST to April 29, 2:35 AM MST
Where
South Central Mountains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS

There was also a sustained wind speed of 47 mph at the Smokey Bear Remote Automated Weather Station on the 28th from 900 pm to 1000 pm MST and a peak wind gust of 68 mph at 137am MST on the 29th at the Sierra Blanca airport.

High Wind, Far Northeast Highlands

When
April 29, 3:55 AM MST
Where
Far Northeast Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218119, 218120, 218517, 218518, 218523, 218530.